It starts with
a warm glow on my shoulders and the back of my neck as if I've stood
out in the sun too long.
When my skin turns red, the technician, Bill, notices and gives me a
jar of ointment that seems to be nothing more than Vaseline. Then, a
couple of days later, I have welts, purple bumps that split open and
ooze red goo. I ask for something stronger than Vaseline.
Bill says, "It's only a second degree burn. I've done as much going
to the beach. If the skin starts to fall apart, then the doctor will
give you something for it."
I am thinking, only second degree? Skin falling apart? Every fifteen
minutes Bill pops someone new up on the table and zaps them with radiation.
Many of the people getting up on his table are going to die soon, and,
given that, I guess burned flesh is not that big a deal.
Finally, when the base of my neck starts to bleed, Bill gets more sympathetic.
He tells me that the problem is that I am so damn skinny. "The dose
we’re giving you is set for how thick your body is at the center of
your chest. On your shoulder blades, you're getting about two, maybe
three times the dose you should be getting." What happens when you get
a triple dose of radiation in your shoulder blade? I take what Bill
has said and put it in my growing mental file of things I wish I had
not been told.
Bill gets me in with Dr. Fitzpatrick who prescribes something called
steroid cream which is supposed to help the skin rebuild itself. The
burn is all over my neck, chest and back, and when I go to the pharmacy
I get a tube of cream the size of a Cracker Jack prize.
When I come back one day later asking for a new tube, the pharmacist
says I'll have to wait two days for my refill.
I say, "Lady, I am burnt all over my chest and back and neck. I can't
wait two days."
She tells me I am supposed to use it sparingly.
"I have cancer, and you want to give me more shit to deal with? What
fucking difference does it make if you get me an extra tube of cream?"
I am a teacher, a husband and a father who lives in a small village.
I cannot afford to say "shit" and "fucking" in public places, but ever
since I got the results from my biopsy I haven't quite been myself.
Or, maybe this angry fellow is my real self.
I start to pull off my shirt in the middle of the Rite Aid to show her
the burn. She asks me to please, please put my shirt back on. Then she
goes to get me my refill.
Doctor Fitzpatrick calls the pharmacist the next day, and pretty soon
I am rolling in steroid cream, but, still, my skin turns into red jelly.
Putting on a shirt is torture. I lie down at night, but I don't sleep.
I shiver constantly.
Then the doctor gives me a new prescription called Silvadine which feels
and looks like cream cheese. When I let it sit on my skin it pulls black
flakes out of the red jelly. I walk around my house shirtless, covered
in Silvadine, dropping clumps of hardened cream with black speckles
in my path.
My three year old son says, "Daddy, you're shedding." I worry about
the father image I am projecting: a skinny, shirtless, shivering man
who squats in front of the heating vent and drops pieces of skin all
over the house.
The doctor lowers the amount of radiation they are shooting into me
each day. He decides to zap me four days a week instead of five. But
my skin will not heal.
Finally, one day, I tell the technician that I need the doctor to look
at the burn again. When I take off my shirt in the examination room,
the nurse says, "Wow! You know, I've only been on this unit for six
months, but that's the worst burn I've seen." Even the doctor is impressed.
He says, "Looks like you stood too close to a grenade." He decides to
consult some colleagues and comes back with two other radiation oncologists.
Now, you never want to be in an examining room with one oncologist,
much less three, but part of me is glad because their attention says
that I wasn't just being a wimp.
They decide that a week off should give enough time for the skin to
heal. Then the three of them take the calculators off their belts to
figure out how much extra radiation they will have to pump in to make
up for the week off. They decide on 300 rads, 2 extra days at 150 rads
After I get dressed I walk by the three of them in the hallway and hear
them conferring about whether or not to keep someone on a respirator.
It occurs to me that the reason that these guys came rushing to my examination
room was because I was an easy case, a sun burn, a math problem.
Before I started radiation they gave me a pamphlet titled Radiation
Therapy and You. In every illustration, the doctors, the technicians,
the nurses, and the patients are smiling. There's a spirited, middle-aged
woman patient for the breast cancer audience and a dapper, elderly gentleman
for the prostrate cancer audience. Somehow they forgot to include the
terrified, middle-aged teacher with Hodgkin's. The pamphlet makes some
ridiculous claims: "Two to three weeks after your treatment is over,
all side effects should disappear." But one thing the pamphlet did not
lie about was skin. It said, "The skin has an amazing capacity for healing."
Two weeks after they stopped radiating my chest, my neck and shoulders
went from red jelly back to skin--flaking, callused and pockmarked certainly--but
skin that did not ache.
When my skin healed I began to see the burn the way Bill had in the
beginning, no big deal. It might even have been a blessing. I got so
caught up in the throbbing ache of my skin that, for a short time, I
forgot about the cancer. Once my skin closed, I went back to feeling
the lumps in my armpit and neck, and wondering, are they really shrinking?